Marissa is a forty-something Flattie in sunny SoCal living with metastatic breast cancer, her boyfriend (and high school sweetheart) and her not so mini schnauzer, Heidi. She enjoys reading, stress baking and roller skating. She hopes to inspire others with her dry humor and zest for life.
Cancer, unfortunately, forces you to adapt or be miserable. There’s a solution to the side effects of treatment out there. You just have to find it.
Newton’s third law of motion states that for every action, there is an equal and opposite reaction. That is also the case when it comes to side effects and the chemistry of a person’s body. Whether they occur as a result of surgery, medication, or a consequence of something else treatment related, side effects can and do happen.
I was recently asked by my oncologist when discussing my newest treatment how I would compare these side effects to the side effects of my previous treatments. That was a difficult question to answer.To me it feels more like a tradeoff. Any medication you take is going to have some side effects. Your body will feel different after any treatment, surgery or procedure.
It’s a matter of adjusting and getting used to these changes and figuring out how best to manage them for yourself. I like to think of myself as a problem solver; and cancer, unfortunately, forces you to adapt or be miserable. There’s a solution out there. You just have to find it.
I belong to several Facebook support groups and there are so many great tips out there from people who have experienced similar side effects or situations. I also rely on Google to research tips and tricks for side effects too. By trial and error, I’ve even discovered a few cancer hacks of my own.
Starting with my very first chemotherapy, Adriamycin (doxorubicin) and Cytoxan (cyclophosphamide), also known as “The Red Devil,” I found I couldn’t tolerate eating nuts. Then moving on to Nolvadex (tamoxifen) and then Femara (letrozole) I had some dizziness.
The chemotherapy Abraxane (paclitaxel) was next, and that caused neuropathy. A double mastectomy left my entire chest feeling numb. Ibrance (palbociclib) gave me dangerously low white blood cell counts and carpal tunnel-like sensations. Faslodex (fulvestrant) was a pain in the butt, literally, since it’s two painful injections in the backside.
Then, Xeloda (capecitabine) gave me hand-foot syndrome. Halaven (eribulin) made me anxious. A total hysterectomy left me feeling like a dried-up old woman at age 42. Afinitor (everolimus) and Aromasin (exemestane) gave me mouth sores and joint pain, along with carpal tunnel-like sensations.
Lynparza (olaparib) is currently causing me to experience a horrible taste in my mouth and acid reflux. The CT contrast MD-Gastroview (diatrizoate meglumine and diatrizoate sodium solution) caused a very upset stomach. To this day, radiation has resulted in burns and blisters in the area where I received treatment.
I have lived with metastatic breast cancer for the last six and a half years and this list could go on and on. You get my point that side effects can happen with any cancer treatment.
For all the side effects I have experienced, I have tried to find solutions. From creams and lotions to supplements and antacids, wrist braces and KT tape, I have attempted to counteract these side effects.Sometimes I am successful and sometimes I need to try something else.
The one thing I have noticed over the years, and this is just my own personal observation, is the better I cope with the treatment’s side effects the better the treatment works. So, if you are struggling, I urge you to join a support group and engage in discussions related to your situation. There are dedicated support groups for almost every treatment. I have discovered some amazing tips are out there if you look for them. Even if you don’t find the solution, maybe you will find hope or peace just knowing you are not alone.